All services are currently being conducted remotely via Telehealth

Beware of Medication That Can Affect Your Brain!

by | Feb 11, 2013 | Brain Rehabilitation, Personal Experiences | 0 comments

Beware of MedicationPrior to a brain injury you might occasionally have thought about what the side effects are of an over the counter medication, let alone what your doctor prescribed to help you get better. Now that you’ve had a brain injury (stroke, TBI, Parkinson, MS) or ADHD, it is extremely important to be your own advocate. Otherwise, you may end up like my patient.

Years ago, she had a traumatic brain injury from a garage door hitting her on the head.  She passed out and hit her head again on the concrete floor. After several years working together her symptoms were minimal and she was able to return to work.  She was thrilled. In one session I had told her never to take a medication that would affect her central nervous system (CNS), unless it was a matter of life or death. She did take it to heart, however, she never told her husband and neither did I.

Two years later, she became violently ill with the flu and was vomiting nonstop.  She was rushed to the local emergency room, where they gave her Compazine. Her vomiting did stop. However, with her prior brain injury the affects of this medication caused her to have Myclonic jerking and Dystonia. Both are neurological movement disorders. Over time the jerking subsided, however she still has Dystonia, which causes the muscles to contract. She now walks with a cane and has to take 10 Botox injections a month to open her hands and move her legs. On her medical alert bracelet it says no neuroleptic drugs. She said that she is scared of any medicine ending with “zine.” Her words of advice are to advocate for yourself and if you can’t, it is important to tell a companion who can go with you to inform the medical staff about your limitations of taking medications that can affect your central nervous system.

As for myself, three weeks ago, I had a rash on my body and needed to go the local emergency room.  I waited 4 hours for the doctor to arrive to declare that I indeed had a bad rash over the upper trunk of my body.   His suggestion was that I should take a steroid to help reduce the rash and itching.  I asked him if he had looked at my medical records.  It was clear he had not, and he asked me why.  I explained that I had a stroke, brain surgery and three traumatic brain injuries. Was he not aware that this medication would affect my brain and could do more harm than good? He paused and said I was correct. Then he said, how about some Benadryl to stop the itching.  Again I asked if he was  aware that this medication may affect the central nervous system (CNS) and it was not good for my brain. Once again, he thought and agreed. I said I had some Claritin at home and I knew it would not affect my brain. He said good, use it.

A week later  I had severe stomach pain only to find out I had a stomach ulcer from H. Pylori bacteria. I went to see a  gastroenterologist, who was very kind and caring. She agreed I had an ulcer, yet wanted  to do an endoscopy. I asked her what the procedure was. She said I would go under general anesthesia and be out for an hour and then I would be fine. I asked her to look at my medical records. She did. I said I was fine. I was working and functioning.  Then I told her about my patient story above.  I told her if this was life or death, I would do the procedure. However, if this was elective, the answer was no.   Reviewing my records, she said that was a sound decision and said there was another option, I could do a barium swallow instead. I thanked her for understanding.

However, if I had not brought this to her attention, she, as many other caring medical doctors who are not thoroughly trained in the affects of medication on brain injury would have prescribed or administered medication that could affect your brain and may have long lasting negative affects, as what happened to my patient.

Please, anytime you need an herb, over-the-counter (OTC), or prescribed medication, it is extremely important to find out if that medication can affect your Central Nervous System (CNS). If it can, then you have to decide if the treatment outweighs  the possible life altering side affects, like what happened to my patient. Be your own advocate or have someone  with you to advocate for you. Both she and I beg you to take good care of yourself, if not…who will?

-Dr. Diane

CONTACT DR. DIANE®

Dr. Diane® Roberts Stoler, Ed.D.
7 Hodges Street
N. Andover, MA 01845
Phone: (800) 500-9971
Sign up for our newsletter.

FOLLOW US ON:
CATALYST FOR CHANGE

Dr. Diane is a catalyst for change

Image Credit Elaine Boucher

Within each person shines an inner light that illuminates our path and is the source of hope. Illness, trauma, suffering and grief can diminish the light and shroud hope. I am a catalyst for hope and change, offering a way to rekindle this inner light.

Pin It on Pinterest

Share This